Alert archive / Kansas / Wind Chill Advisories in 2009

Wind Chill Advisory 2, NWS Topeka, KS

December 9, 200913 counties in Kansas

NWS Topeka, KS issued this wind chill advisory at Dec 9, 2009, 4:52 PM CST for 13 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2009, 4:52 PM CST (22:52 UTC)
In effect from
Dec 9, 2009, 6:00 PM CST
Expired
Dec 10, 2009, 8:58 AM CST
In force
15 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 092252
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CST WED DEC 9 2009

...BITTERLY COLD TONIGHT AND THURSDAY...

.AN ARCTIC HIGH PRESSURE SYSTEM WILL BRING VERY COLD AIR WITH
TEMPERATURES FALLING INTO THE SINGLE DIGITS AND AS LOW AS 10 BELOW
ZERO. THESE TEMPERATURES WITH THE WEST WINDS OF 5 TO 10 MPH WILL
CREATE HAZARDOUS CONDITIONS INTO THURSDAY MORNING. 

KSZ008>012-020>024-034>036-101100-
/O.NEW.KTOP.WC.Y.0002.091210T0000Z-091210T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
452 PM CST WED DEC 9 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY. 

* WIND CHILL VALUES WILL FALL INTO THE MINUS 15 TO MINUS 25 DEGREE
  RANGE OVERNIGHT AND THURSDAY MORNING. 

* IMPACTS: THE COLD TEMPERATURES COMBINED WITH WEST WINDS OF 5 TO
  10 MPH WILL MAKE IT HAZARDOUS TO BE OUTSIDE FOR AN EXTENDED
  PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$

WOLTERS
2 follow-up statements
000 
WWUS43 KTOP 100939
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
339 AM CST THU DEC 10 2009

KSZ008>012-020>024-034>036-101500-
/O.CON.KTOP.WC.Y.0002.000000T0000Z-091210T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
339 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

* WIND CHILL VALUES WILL CONTINUE TO RANGE FROM MINUS 15 TO MINUS
  25 DEGREE THROUGH MID MORNING THURSDAY.

* IMPACTS: WIND CHILL VALUES OF THIS MAGNITUDE WILL MAKE IT
  HAZARDOUS TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO
DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND
GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE.

&&

$$
000 
WWUS43 KTOP 101458
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
858 AM CST THU DEC 10 2009

KSZ008>012-020>024-034>036-101600-
/O.CAN.KTOP.WC.Y.0002.000000T0000Z-091210T1500Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY
858 AM CST THU DEC 10 2009

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
CHILL ADVISORY. 

WHILE TEMPERATURES HAVE BEGUN TO WARM SLIGHTLY THIS MORNING...
VERY COLD TEMPERATURES AND WIND CHILLS FROM 5 ABOVE ZERO TO 15
BELOW ZERO WILL CONTINUE THROUGH TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 3:36 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 9, 3:36 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CST WED DEC 9 2009

.DISCUSSION...

TONIGHT AND THURSDAY...MAIN SHORT TERM FORECAST CHALLENGES HAVE TO
DO WITH TEMPERATURES.  LOW PRESSURE SYSTEM THAT BROUGHT ALL THE SNOW
TO NORTHERN KANSAS WAS OVER LAKE HURON THIS AFTERNOON WITH A HIGH
PRESSURE RIDGE ACROSS THE WESTERN PLAINS.  PRESSURE GRADIENT BETWEEN
THE TWO HAS WEAKENED AND WINDS WERE DECREASING AS A RESULT. AS THE
RIDGE AXIS MOVES EWD OVERNIGHT...EXTENSIVE DEEP SNOW COVER OVER
NORTHERN KANSAS SHOULD COMBINE WITH WEAKENING WINDS AND MOSTLY CLEAR
SKIES TO RESULT IN LOW TEMPERATURES SEVERAL DEGREES BELOW
STATISTICAL GUIDANCE FROM NAM AND GFS.  SINCE SOME WIND STILL
EXPECTED TONIGHT...THIS COMBINED WITH COLD TEMPERATURES SHOULD LEAD
TO CHILL ADVISORY CRITERIA BEING MET APPROXIMATELY NORTH OF A
HERINGTON TO MANHATTAN TO HOLTON LINE.

TEMPERATURES ON THURSDAY ARE NOT EXPECTED TO RISE ANYWHERE NEAR AS
HIGH AS THE GFS MOS WOULD INDICATE...WHICH HAS HIGHS IN THE
30S...DESPITE OTHERWISE FAVORABLE WESTERLY WINDS.  HAVE GONE CLOSER
TO THE COLDER NAM MOS FOR MAXIMA BUT UNDERCUT THAT A LITTLE TOO.
ONLY REAL CLOUDS COULD BE A BRIEF PERIOD OF CIRRUS TONIGHT
ASSOCIATED WITH VERY WEAK UPPER LEVEL DISTURBANCE. GDP

COLD ARCTIC AIR IS EXPECTED TO REMAIN IN PLACE WITH SOME MODERATION
THURSDAY NIGHT. WITH THE DEEP SNOW COVER AND LIGHT WINDS WILL SEE
TEMPERATURES FALL INTO THE SINGLE DIGITS AND TEENS ONCE AGAIN. THE
LOWEST TEMPERATURES WILL BE CONFINED TO THE AREAS WITH THE DEEPEST
SNOW PACK. ON FRIDAY NIGHT WILL SEE SOME WARM ADVECTION OCCUR ON THE
BACK SIDE OF THE ARCTIC HIGH THIS WILL MODERATE OVERNIGHT LOWS SOME
WITH TEENS OVER THE SNOW TO LOWER 20S IN THE EAST CENTRAL KANSAS.

NAM AND ECMWF SHOW SOME WARM ADVECTION AHEAD OF A MID LEVEL WAVE
MOVING THROUGH THE SOUTHERN STREAM OF THE SPLIT FLOW PATTERN
SATURDAY NIGHT INTO SUNDAY. COLUMN DOES NOT LOOK TO SATURATE VERY
DEEP AND DOES NOT SATURATE THE SNOW CRYSTAL GROWTH REGION AS WELL.
INTRODUCED SOME DRIZZLE IN THE AFTERNOON AND SOME FREEZING DRIZZLE
ACROSS THE NORTH. SOME FLURRIES OR SOME LIGHT SNOW IS POSSIBLE COME
SUNDAY EVENING AND LEFT IN THE SLIGHT CHANCE FOR NOW.

TEMPERATURES WILL WARM INTO THE UPPER 20S TO MID 30S ON SATURDAY AND
EVEN WARMER ON SUNDAY...THEN COOL BACK INTO THE 20S AND LOW 30S
MONDAY WITH A REINFORCING SHOT OF COLD AIR BEHIND A COLD FRONT. THE
COLD AIR SHIFTS TO THE EAST ON TUESDAY. DEEPENING UPPER TROUGH MOVES
THROUGH THE SOUTHERN STREAM TUESDAY THEN DAMPENS OUT OVER THE
SOUTHEAST U.S. AS IT MERGES WITH THE NORTHERN STREAM DEEP VORTEX
OVER EASTERN ONTARIO ON WEDNESDAY. THIS SYSTEM WILL STAY SOUTH OF
EASTERN KANSAS TO KEEP US DRY.

53

&&

.AVIATION...

INTENSE LOW PRESSURE OVER THE GREAT LAKES IS MOVING AWAY WHILE
HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS. THIS WILL RESULT IN
WEAKENING PRESSURE GRADIENT AND WEAKENING WINDS THIS AFTERNOON AND
TONIGHT. THIS HIGH PRESSURE WILL KEEP LOW CLOUDS AWAY WITH VFR
CONDITIONS EXPECTED THROUGH THURSDAY. GDP

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY UNTIL 9 AM THURSDAY
FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-
KSZ024-KSZ034-KSZ035-KSZ036.

&&
Hazardous weather outlook, Dec 9, 3:45 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CST WED DEC 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-101200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CST WED DEC 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

WHILE NORTHWEST TO WEST WINDS WILL DIMINISH TONIGHT...TEMPERATURES
DROPPING BELOW ZERO WILL COMBINE WITH THE LIGHT WINDS TO PRODUCE
MINIMUM WIND CHILL VALUES COLDER THAN 15 BELOW NORTHWEST OF A
HERINGTON TO MANHATTAN TO HOLTON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS WILL REMAIN 15 TO 20 BELOW ACROSS THE SAME AREA THROUGH
MID MORNING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Dec 9, 11:47 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CST WED DEC 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 AM     HEAVY SNOW       2 WNW OLSBURG           39.44N 96.64W
12/09/2009  M13.0 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            TOTAL SNOW FOR THE STORM OF 13 INCHES MEASURED.

0652 AM     HEAVY SNOW       MARYSVILLE              39.84N 96.65W
12/09/2009  E14.0 INCH       MARSHALL           KS   EMERGENCY MNGR

            13 TO 15 INCHES ESTIMATED WITH LOCALLY HIGHER AMOUNTS. 3
            TO 5 FOOT DRIFTS. ALMOST ALL ROADS IMPASSABLE EXCEPT WITH
            FOUR WHEEL DRIVE. CREWS CURRENTLY WORKING ON ROADS.

1009 PM     HEAVY SNOW       1 W BAILEYVILLE         39.84N 96.20W
12/08/2009  M11.0 INCH       NEMAHA             KS   TRAINED SPOTTER

0933 PM     HEAVY SNOW       MANHATTAN               39.18N 96.57W
12/08/2009  E7.0 INCH        RILEY              KS   LAW ENFORCEMENT

0929 PM     HEAVY SNOW       2 W CORNING             39.66N 96.06W
12/08/2009  M12.0 INCH       NEMAHA             KS   TRAINED SPOTTER

0857 PM     HEAVY SNOW       NE MINNEAPOLIS          39.12N 97.70W
12/08/2009  M12.0 INCH       OTTAWA             KS   TRAINED SPOTTER

0857 PM     HEAVY SNOW       HIAWATHA                39.85N 95.54W
12/08/2009  E9.0 INCH        BROWN              KS   PUBLIC

0730 PM     HEAVY SNOW       4 SSE MORROWVILLE       39.78N 97.14W
12/08/2009  M13.0 INCH       WASHINGTON         KS   TRAINED SPOTTER

            3 TO 4 FOOT DRIFTS

0710 PM     HEAVY SNOW       3 W OKETO               39.96N 96.66W
12/08/2009  E13.0 INCH       MARSHALL           KS   TRAINED SPOTTER

0630 PM     HEAVY SNOW       6 N GLASCO              39.45N 97.83W
12/08/2009  M12.0 INCH       CLOUD              KS   TRAINED SPOTTER

0626 PM     HEAVY SNOW       4 W NORWAY              39.70N 97.85W
12/08/2009  M10.0 INCH       REPUBLIC           KS   TRAINED SPOTTER

0619 PM     HEAVY SNOW       4 SSE MORROWVILLE       39.78N 97.14W
12/08/2009  E12.0 INCH       WASHINGTON         KS   TRAINED SPOTTER

            HEAVY SNOW WITH REDUCED VISIBILITIES UNDER ONE-QUARTER OF
            A MILE

0542 PM     HEAVY SNOW       5 SSW ABILENE           38.84N 97.24W
12/08/2009  E7.0 INCH        DICKINSON          KS   TRAINED SPOTTER

0515 PM     HEAVY SNOW       SCANDIA                 39.79N 97.78W
12/08/2009  E12.0 INCH       REPUBLIC           KS   LAW ENFORCEMENT

0501 PM     HEAVY SNOW       NE WATERVILLE           39.69N 96.74W
12/08/2009  M11.0 INCH       MARSHALL           KS   TRAINED SPOTTER

0447 PM     HEAVY SNOW       2 W CORNING             39.66N 96.06W
12/08/2009  M9.0 INCH        NEMAHA             KS   TRAINED SPOTTER

0436 PM     HEAVY SNOW       5 SSE CONCORDIA         39.51N 97.63W
12/08/2009  M11.0 INCH       CLOUD              KS   TRAINED SPOTTER

0424 PM     HEAVY SNOW       2 SSW BENNINGTON        39.00N 97.62W
12/08/2009  M8.0 INCH        OTTAWA             KS   TRAINED SPOTTER

0421 PM     HEAVY SNOW       1 S BLUE RAPIDS         39.67N 96.66W
12/08/2009  M10.0 INCH       MARSHALL           KS   TRAINED SPOTTER

0419 PM     HEAVY SNOW       4 SSE MORROWVILLE       39.78N 97.14W
12/08/2009  M10.0 INCH       WASHINGTON         KS   TRAINED SPOTTER

            DRIFTS CURRENTLY REPORTED UP TO 27 INCHES.

0417 PM     HEAVY SNOW       4 ENE ADA               39.18N 97.82W
12/08/2009  M9.0 INCH        OTTAWA             KS   TRAINED SPOTTER

0409 PM     HEAVY SNOW       3 W OKETO               39.96N 96.66W
12/08/2009  M11.0 INCH       MARSHALL           KS   TRAINED SPOTTER

0326 PM     HEAVY SNOW       6 NE TALMAGE            39.09N 97.18W
12/08/2009  E8.0 INCH        DICKINSON          KS   TRAINED SPOTTER

0317 PM     HEAVY SNOW       MANHATTAN               39.18N 96.57W
12/08/2009  M6.0 INCH        RILEY              KS   CO-OP OBSERVER

            REPORTED BY STATE CLIMATOLOGIST

0313 PM     HEAVY SNOW       JUNCTION CITY           39.03N 96.83W
12/08/2009  M6.0 INCH        GEARY              KS   EMERGENCY MNGR

            6 INCHES MEASURED

0313 PM     HEAVY SNOW       4 SSE MORROWVILLE       39.78N 97.14W
12/08/2009  E9.0 INCH        WASHINGTON         KS   TRAINED SPOTTER

            HEAVY SNOW REPORTED. ESTIMATED 9 INCHES ON GROUND.

0306 PM     HEAVY SNOW       ABILENE                 38.92N 97.21W
12/08/2009  E8.0 INCH        DICKINSON          KS   EMERGENCY MNGR

            SNOW ESTIMATED BETWEEN 6 AND 8 INCHES THROUGHOUT
            DICKINSON COUNTY. HEAVIEST NORTH OF ABILENE NEAR
            MANCHESTER AND MOONLIGHT.

0303 PM     HEAVY SNOW       BLUE RAPIDS             39.68N 96.66W
12/08/2009  E9.0 INCH        MARSHALL           KS   BROADCAST MEDIA

0301 PM     HEAVY SNOW       MINNEAPOLIS             39.12N 97.71W
12/08/2009  M6.0 INCH        OTTAWA             KS   LAW ENFORCEMENT

            6 INCHES MEASURED. SNOW CONTINUES.

0251 PM     HEAVY SNOW       4 NE DELPHOS            39.32N 97.73W
12/08/2009  M8.0 INCH        CLOUD              KS   TRAINED SPOTTER

            HEAVY SNOW CURRENTLY FALLING

0235 PM     HEAVY SNOW       4 SSE MORROWVILLE       39.78N 97.14W
12/08/2009  M8.0 INCH        WASHINGTON         KS   TRAINED SPOTTER

0203 PM     HEAVY SNOW       1 NW CORNING            39.67N 96.04W
12/08/2009  M7.0 INCH        NEMAHA             KS   TRAINED SPOTTER

            STILL SNOWING

0124 PM     HEAVY SNOW       3 W BEATTIE             39.86N 96.48W
12/08/2009  E7.0 INCH        MARSHALL           KS   TRAINED SPOTTER

            UP TO 18 INCH DRIFTS

0121 PM     HEAVY SNOW       3 W OKETO               39.96N 96.66W
12/08/2009  E7.0 INCH        MARSHALL           KS   TRAINED SPOTTER

            CURRENTLY HEAVY SNOW WITH 1/8 MILE VIS

0107 PM     HEAVY SNOW       2 NNE ROSSVILLE         39.16N 95.94W
12/08/2009  M6.0 INCH        SHAWNEE            KS   TRAINED SPOTTER

            CURRENTLY RAIN/SLEET FALLING

&&

COMITT

Nearby

Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.